Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 155, NWS Dodge City, KS

June 15, 2017Ellis County, Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 15, 2017, 1:35 PM CDT for Ellis County, Trego County, Kansas. It was in force for 55 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2017, 1:35 PM CDT (18:35 UTC)
Expired
Jun 15, 2017, 2:30 PM CDT
In force
55 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Ellis County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 136 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 2:00 PM CDTHAIL 1.752 Sw Riga, KS
Jun 15, 2:09 PM CDTHAIL 1.75Riga, KS
Jun 15, 2:10 PM CDTHAIL 2.51 Ne Yocemento, KS
Jun 15, 2:33 PM CDTHAIL 12 N Hays, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 1:24 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.6 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3017 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3017 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

290 
WUUS53 KDDC 151835
SVRDDC
KSC051-195-151930-
/O.NEW.KDDC.SV.W.0155.170615T1835Z-170615T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
135 PM CDT THU JUN 15 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Trego County in west central Kansas...
  Ellis County in central Kansas...

* Until 230 PM CDT

* At 134 PM CDT, a severe thunderstorm was located very near Riga, or
  13 miles southeast of Wakeeney, moving east at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Hays, Ellis, Victoria, Catherine, Ogallah, Walker, Munjor,
  Antonino, Emmeram, Yocemento, Toulon, Riga and Hays Regional
  Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3871 9904 3886 9976 3905 9979 3905 9904
TIME...MOT...LOC 1834Z 275DEG 25KT 3894 9965 

HAIL...1.25IN
WIND...60MPH
 
$$

RBURG
3 follow-up statements
047 
WWUS53 KDDC 151845
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
145 PM CDT THU JUN 15 2017

KSC051-195-151930-
/O.CON.KDDC.SV.W.0155.000000T0000Z-170615T1930Z/
Trego KS-Ellis KS-
145 PM CDT THU JUN 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR NORTHEASTERN TREGO AND ELLIS COUNTIES...

At 144 PM CDT, a severe thunderstorm was located very near Ellis, or
12 miles west of Hays, moving east at 30 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Hays, Ellis, Victoria, Catherine, Ogallah, Walker, Munjor, Antonino,
Emmeram, Yocemento, Toulon, Riga and Hays Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3871 9904 3886 9976 3905 9979 3905 9904
TIME...MOT...LOC 1844Z 275DEG 25KT 3893 9955 

TORNADO...POSSIBLE
HAIL...2.50IN
WIND...60MPH
 
$$

RBURG
952 
WWUS53 KDDC 151916
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
216 PM CDT THU JUN 15 2017

KSC051-195-151930-
/O.CON.KDDC.SV.W.0155.000000T0000Z-170615T1930Z/
Trego KS-Ellis KS-
216 PM CDT THU JUN 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR EAST CENTRAL TREGO AND ELLIS COUNTIES...

At 214 PM CDT, a severe thunderstorm was located 3 miles north of
Hays, moving east at 10 mph.

This is a very dangerous storm.

HAZARD...Baseball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles. 

Locations impacted include...
Hays, Ellis, Victoria, Catherine, Walker, Munjor, Antonino, Emmeram,
Yocemento, Toulon, Riga and Hays Regional Airport.

A tornado warning for extreme east central Trego and southwest Ellis 
remain in effect. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3884 9967 3905 9962 3905 9904 3871 9904
TIME...MOT...LOC 1914Z 267DEG 10KT 3893 9934 

TORNADO...POSSIBLE
HAIL...2.75IN
WIND...60MPH
 
$$

RBURG
962 
WWUS53 KDDC 151923
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
223 PM CDT THU JUN 15 2017

KSC195-151932-
/O.CAN.KDDC.SV.W.0155.000000T0000Z-170615T1930Z/
Trego KS-
223 PM CDT THU JUN 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL TREGO COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 700 PM CDT for
central Kansas.

LAT...LON 3882 9959 3905 9958 3905 9904 3871 9904
TIME...MOT...LOC 1922Z 275DEG 25KT 3892 9926 

$$

KSC051-151930-
/O.CON.KDDC.SV.W.0155.000000T0000Z-170615T1930Z/
Ellis KS-
223 PM CDT THU JUN 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR ELLIS COUNTY...

At 222 PM CDT, a severe thunderstorm was located near Catherine, or 4
miles northeast of Hays, moving east at 30 mph.

This is a very dangerous storm.

HAZARD...Baseball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles. 

Locations impacted include...
Hays, Ellis, Victoria, Catherine, Walker, Munjor, Antonino, Emmeram,
Yocemento, Toulon and Hays Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3882 9959 3905 9958 3905 9904 3871 9904
TIME...MOT...LOC 1922Z 275DEG 25KT 3892 9926 

TORNADO...POSSIBLE
HAIL...2.75IN
WIND...60MPH
 
$$

RBURG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 12:27 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 15, 12:27 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1227 PM CDT Thu Jun 15 2017

...Updated aviation section...

.SHORT TERM...(Today and tonight)
Issued at 335 AM CDT Thu Jun 15 2017

A return of higher surface dew points is shown in the WRF model
fields this morning on generally light southeast winds.  Mid to
upper 90s is where the models warm temperatures through this
afternoon. With still warm 13 to 14 degree C 700 mb, the model
generates high CAPE values above 4000 J/kg with strong 30-35 KT 0-6
km bulk shear this afternoon. There will be a favored region for
convective development near along the boundary layer enhanced
moisture flux convergence region juxtaposed with upslope surface
flow around the k-96 corridor. A few convective allowing models
have indicated convective development as early as 21 UTC in this
general area driving new convective south and and east and perhaps
intersecting outflow from other convection east of the DDC CWA.
Model LHP fields would support hail larger than golf balls this
afternoon. This general mesoscale pattern persists into Friday,
where the dryline may become a factor near the edge of the mid
level capping north and east areas of the CWA).

.LONG TERM...(Friday through Wednesday)
Issued at 335 AM CDT Thu Jun 15 2017

A vigourous shortwave moving through the Northern Plains on Saturday
will drive a cold front into the central Plains by Saturday evening
setting off a round of convection/post frontal rains for at least
some of the DDC area Saturday night and moderating dew points and
temperatures for Sunday. Pattern recognition suggests steep lapse
rates and enhanced instability redeveloping over the southwest
counties by Monday, with a return to strong southwesterly
downslope flow by Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1223 PM CDT Thu Jun 15 2017

VFR conditions will prevail today with mostly clear skies with the
exception of around the HYS terminal. A few storms may form around
the HYS terminal this afternoon then slide southeastward into
south central Kansas. Otherwise expect an increase in mid level
clouds around the HYS terminal. A cold front will be draped across
western Kansas this afternoon with a warm front extending westward
through central Kansas. Winds will generally be from the south
ahead of these frontal boundaries with more of an easterly
component north of the warm front and west to northwesterly
component behind the cold front.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  97  66  98  68 /  10  10  10   0
GCK  97  64 101  66 /   0   0  10   0
EHA  96  62 100  65 /   0   0   0   0
LBL  97  65 101  66 /  10  10   0   0
HYS  95  66  97  68 /  50  10  20  20
P28  98  69  97  72 /  40  60  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Hovorka_42
Hazardous weather outlook, Jun 15, 4:31 AM CDT, 9 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
431 AM CDT Thu Jun 15 2017

KSZ030-031-043>046-061>066-074>081-084>090-160945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
431 AM CDT Thu Jun 15 2017 /331 AM MDT Thu Jun 15 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A weak surface trough will be the focus for a few severe
thunderstorm to develop as early as mid afternoon, generally
along the K-96 corridor, and expanding east/southeast in the
evening.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Significant risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Limited risk
* Lightning: Limited risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

The favored area for thunderstorm chances on Friday is through
the I-70 corridor (Wakeeney/Hays/LaCrosse areas). A cold front
will move into the area late Saturday.

Days 2-7 Hazards
----------------
* Friday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Saturday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Elevated risk

* Sunday
  No hazards.

* Monday
  No hazards.

* Tuesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jun 15, 1:27 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Dodge City KS
127 PM CDT THU JUN 15 2017

KSZ030-031-151930-
Trego KS-Ellis KS-
127 PM CDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TREGO AND ELLIS COUNTIES
UNTIL 230 PM CDT...

At 127 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Riga, or 12 miles southeast of Wakeeney, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hays, Wakeeney, Ellis, Victoria, Catherine, Ogallah, Walker, Munjor,
Emmeram, Voda, Yocemento, Toulon, Trego Center, Riga, Turkville and
Hays Regional Airport.

A severe thunderstorm watch remains in effect until 700 PM CDT for
central and west central Kansas.

LAT...LON 3877 9904 3885 10015 3902 10015 3913 9955
      3913 9904
TIME...MOT...LOC 1827Z 267DEG 24KT 3895 9968

RBURG

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 1:27 PM CDTSpecial Weather StatementDDCEllis, Trego63 min
Jun 15, 1:52 PM CDTTornado WarningDDCEllis, Trego16 min
Jun 15, 1:58 PM CDTTornado WarningDDCEllis, Trego20 min
Jun 15, 2:27 PM CDTSevere Thunderstorm WarningDDCEllis48 min
Jun 15, 2:35 PM CDTTornado WarningDDCEllis17 min
Jun 15, 2:46 PM CDTSevere Thunderstorm WarningDDCEllis, Trego44 min
Jun 15, 3:02 PM CDTSevere Thunderstorm WarningDDCEllis, Rush43 min
Jun 15, 3:05 PM CDTFlash Flood WarningDDCEllis4 hr
Jun 15, 3:13 PM CDTSpecial Weather StatementDDCScott62 min
Jun 15, 3:13 PM CDTSevere Thunderstorm WarningDDCEllis47 min
Jun 15, 3:33 PM CDTSevere Thunderstorm WarningDDCTrego57 min
Jun 15, 3:41 PM CDTSpecial Weather StatementDDCScott49 min
Jun 15, 3:43 PM CDTSevere Thunderstorm WarningDDCEllis, Pawnee, Rush47 min
Jun 15, 4:28 PM CDTSevere Thunderstorm WarningDDCRush47 min
Jun 15, 4:30 PM CDTSevere Thunderstorm WarningDDCTrego45 min
Jun 15, 4:50 PM CDTSevere Thunderstorm WarningDDCNess, Rush55 min
Jun 15, 5:13 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush, Stafford62 min
Jun 15, 5:43 PM CDTSevere Thunderstorm WarningDDCNess, Rush62 min
Jun 15, 5:58 PM CDTSevere Thunderstorm WarningDDCStafford31 min
Jun 15, 6:23 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche52 min
Jun 15, 6:28 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness, Pawnee, Rush39 min
Jun 15, 6:33 PM CDTSpecial Weather StatementDDCGray57 min
Jun 15, 6:33 PM CDTSevere Thunderstorm WarningDDCPawnee, Stafford57 min
Jun 15, 6:48 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman17 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.